Mild brain stroke
Q: My Father, now aged 66 suffered from a mild brain stroke 9 years ago. Since then, after diagonising, he has been treated with Tablet TEGRETOL 200, one tablet twice a day.Recently, I was told that this medicine causes bone marrow depression. I am worried about it since I have no knowledge about this subject.I would be very grateful to you if you can kindly address this subject and advice me the best way to counter any side effects of this drug.
A:The incidence of bone marrow depression with tegretol is very low. Thoughthe company recommends regular blood tests while on tegretol a study in USshowed that the majority of neurologists test for it rarely.More important as your father is fit free for 9 years it is time to stoptegretol. It is best to gradually taper and stop so take Tegretol 100mgmorning 200mg night for 15 days then 100mg and 100mg for 15 days and 50mgand 100mg 15 days, 50mg and 50mg for 15 days and omit the drug. When you dothis there is a small chance that he may get a recurrence if so one canincrease the dose again. This reduction is advised provided he has not had afit for last 3 years or more. You have not specifically mentioned he has nothad. If he has had fits in this period the dose should continue (and mayneed to be increased).